COVID-19 Updates: We are keeping our staff, clients and their family members safe and healthy. Our law firm is 100% operational, available in-person and 24/7 assistance by email and phone. Read More
Posted on March 10th, 2020
The possible contamination of Ranitidine products with NDMA is a worry but the significantly more serious concern is Ranitidine's potential to form millions of nanograms of NDMA in the human body. Studies have demonstrated a strong link between consuming excessive amounts of NDMA and colorectal cancer.
If you previously relied on Zantac or generic Ranitidine to prevent and relieve heartburn or acid reflux, you likely noticed that the product disappeared from stores since September 2019. This is because the U.S. Food and Drug Administration reported levels of the probable carcinogen N-nitrosodimethylamine (NDMA) above the acceptable daily intake limit - 96 nanograms per day.
N-nitrosodimethylamine (NDMA) and other volatile N-nitroso compounds are potent carcinogens that can induce tumors in almost every organ in rodents, the organ specificity often varying with the chemical structure of the compound. Today, human exposure to these compounds can occur through absorption from the environment, dietary consumption, as well as from endogenous synthesis within the body.
Ranitidine metabolizes into N-nitrosodimethylamine which is recognized by reputable health agencies as a cancer-causing agent:
Cancer-causing agents found in over-the-counter and prescription Ranitidine products are leading to a number of health-related issues, including colorectal cancer. Ranitidine, belongs to a group of drugs called histamine-2 blockers and has a molecular structure that makes it susceptible to naturally creating NDMA once ingested.
More precisely, the Ranitidine compound contains the two elements that are required to form NDMA: nitrite and dimethylamine. The presence of both nitrite and dimethylamine in Ranitidine's chemical structure renders it highly capable of producing NDMA in the digestive tract.
Studies have been conducted specifically to investigate the hypothesis that intake of NDMA increases the risk of colorectal cancer. A compelling amount of research has demonstrated that N-nitrosodimethylamine plays an important role in colorectal carcinogenesis through the induction of DNA-damaging metabolites, which could consequently lead to cancerous lesions in cells.
In a more recent study, researchers examined the association between exogenous intake of N-nitroso compounds and colorectal cancer, in over 1,700 patients. Results showed that the intake of NDMA can be associated with an increased risk of cancer, specifically rectal cancer.
Colorectal cancer, also known as bowel cancer, colon cancer, or rectal cancer is a malignant tumor arising from the inner wall of the large intestine or rectum. Because many patients with colorectal cancer do not have any symptoms until the disease is advanced, regular screening is the key to find precancerous polyps so that they can be removed before they turn into cancer. Early warning signs of colorectal cancer may include:
About 200,000 Americans are diagnosed with colon cancer every year. Colon cancer is highly treatable, particularly when discovered in its earliest stages.
The symptoms and signs of colorectal cancer listed above are the same as those of extremely common conditions that are not cancer, such as inflammatory bowel diseases such as irritable bowel syndrome, diverticulitis, and colitis. If you are concerned about your risk for cancer after taking Zantac, contact your prescribing physician immediately. Based on your current health status and available treatment alternatives, your doctor will provide you with a recommended course of action that is personalized to meet your medical needs.
Exposure to the carcinogen NDMA produced by Zantac resulted in colon cancer, according to a man who took a daily dose of 300 mg Zantac for eight years. The complaint was filed in the U.S. District Court for the Southern District of California, alleging that drug makers knew that Ranitidine metabolizes into unsafe levels of NDMA when exposed to stomach conditions but failed to properly warn the public either by properly labeling the drug or through any other means such as in the product monograph.